Florida, 2009

Hail in Florida, June 18, 2009

June 18, 2009 · NWS TAE · 3 events in 1 county or zone

Early evening thunderstorms on the 18th produced hail up to size of baseballs in and around Perry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early evening thunderstorms on the 18th produced hail up to size of baseballs in and around Perry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 18, 3:03 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 3:03 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT THU JUN 18 2009

...DANGEROUS HEAT TO CONTINUE INTO THE WEEKEND...
...HEAT ADVISORIES LIKELY FOR FRIDAY AND SATURDAY AFTERNOONS...

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...OPPRESSIVE DEEP
LAYER RIDGE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE
UPCOMING WEEKEND. IN FACT...THE UPPER RIDGE WILL TRANSITION
SLIGHTLY EASTWARD OVER THE NEXT TWO DAYS INTO A MORE FAVORABLE
POSITION FOR INTENSE HEAT. FORECAST HIGHS FOR FRIDAY AND SATURDAY
AFTERNOONS WILL BE BETWEEN 100 AND 102 FOR MOST INLAND AREAS.
COMBINED WITH SFC DEWPOINTS IN THE THE LOWER 70S...HEAT INDEX
VALUES WILL RISE TO AROUND 110 DEGREES FOR THE NEXT FEW
AFTERNOONS. THIS WILL LIKELY NECESSITATE HEAT ADVISORIES BEING
ISSUED BY THE MID SHIFT TONIGHT.

MAY SEE A FEW ISOLATED STORMS TONIGHT FROM TALLAHASSEE EAST WITH THE
AREA ON THE EASTERN FRINGE OF THE UPPER RIDGE. FOR FRIDAY AND
SATURDAY...UPPER RIDGE WILL SHIFT EAST...FURTHER SUPPRESS
CONVECTION...AND PREVENT NORTHERN MCS ACTIVITY TO ROTATE INTO THE
REGION. WILL KEEP ONLY ISOLATED POPS EAST OF THE RIVER NEAR THE
COAST FOR ANY SEABREEZE ACTIVITY THAT  DOES DEVELOP.

.LONG TERM (SUNDAY THROUGH THURSDAY)...THE EXTENDED FCST SHOULD BE
VERY SIMILAR TO LAST NIGHTS PACKAGE...AS BOTH THE GFS AND ECMWF
CONTINUE IN GOOD AGREEMENT THAT THE HOT LEVEL UPPER RIDGE WILL
RETROGRADE WESTWARD BACK TOWARDS THE LA/TX REGION...BUT IT DOES NOW
APPEAR THAT THE ONGOING HEAT WAVE MAY LINGER FOR ONE MORE DAY THIS
WEEKEND OVER THE CWA...SO RAISED TEMPS BACK CLOSE TO THE CENTURY
MARK FOR SUNDAY. THEREAFTER...IT STILL APPEARS A BIT TRICKY...AS THE
EASTERN SEABOARD WILL BE IN DEEP LAYER N-NW FLOW ALL THE WAY DOWN TO
THE NORTHERN GULF COAST...AND THIS COULD VERY WELL PUT OUR REGION IN
THE MCS CORRIDOR FOR MUCH OF THE EARLY TO MID WEEK PERIOD...AND THE
GFS IS NOW CONSIDERABLY WETTER THAN THE EURO FROM MON THROUGH
WED...SO FCST CONFIDENCE IS NOT QUITE AS HIGH AS IT WAS LAST NIGHT.
ITS ALSO A BIT EARLY TO SPECULATE ON SEVERE WX PROBABILITIES AT
THIS TIME (ALTHOUGH IT MUST BE NOTED THAT THE MCS CHANNEL HAS BEEN
PRODUCING SOME VERY STRONG STORMS JUST TO OUR N AND NW OVER THE PAST
FEW DAYS)...BUT AT THE VERY LEAST...RAIN CHANCES AND CLOUD COVER
SHOULD BE HIGHER THAN THEY HAVE RECENTLY BEEN...WHICH SHOULD RESULT
IN HIGH TEMPERATURES DROPPING BACK INTO THE LOWER TO MIDDLE 90S
WHICH WILL AT LEAST FEEL LIKE SOME RELIEF DESPITE HIGHS STILL
AVERAGING ABOVE CLIMO LEVELS.

&&

.AVIATION...SCATTERED CU FIELD HAS DEVELOPED ACROSS THE REGION.
THUNDERSTORMS ARE CURRENTLY CONFINED TO THE I-75 CORRIDOR. KVLD
WILL STORM IN THE VICINITY OVER THE NEXT FEW HOURS...AND WILL HAVE
TO WATCH CLOSELY AS ACTIVITY MAY BUILD WESTWARD TOWARD KTLH
THROUGH THE EVENING. STORMS WILL DISSIPATE BY AROUND MIDNIGHT WITH
SKIES CLEARING. MAY SEE SOME MVFR VIS IN HZ/BR LATE TONIGHT.
SCATTERED CU FIELD DEVELOPING AGAIN FOR FRIDAY...ALTHOUGH
THUNDERSTORMS ACTIVITY SHOULD BE VERY ISOLATED IN NATURE.

&&

.MARINE...SFC HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THE
NEXT SEVERAL DAYS WITH LIGHT WEST TO SOUTHWEST FLOW OVER THE
WATERS. WINDS AND SEAS WILL BE SLIGHTLY ELEVATED NEAR THE COAST
EACH AFTERNOON WITH THE SEABREEZE.

&&

.FIRE WEATHER...STACKED RIDGING ACROSS THE SOUTHEASTERN STATES
WILL PROVIDE SEVERAL MORE DAYS WITH TEMPERATURES APPROACHING OR
EVEN EXCEEDING 100 DEGREES AWAY FROM THE COAST. RELATIVE HUMIDITY
VALUES WILL DROP DOWN INTO THE MIDDLE AND UPPER 30S AS WELL. A FEW
ISOLATED STORMS ARE POSSIBLE INTO THE UPCOMING WEEKEND...HOWEVER
COVERAGE OF THIS ACTIVITY SHOULD BE VERY LIMITED. CRITICAL FIRE
WEATHER CONDITIONS ARE GENERALLY NOT ANTICIPATED DESPITE THE HIGH
TEMPERATURES...HOWEVER WILL HAVE TO WATCH INLAND PORTIONS OF NORTH
FLORIDA ON SUNDAY AS RELATIVE HUMIDITIES ARE EXPECTED TO BRIEFLY
APPROACH 35 PERCENT ALONG WITH HIGH DISPERSIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74 101  76 101  76 /  20  20  10  20  10
PANAMA CITY   78  96  80  95  80 /  10  10  10  10  10
DOTHAN        74 101  76 102  76 /  10  10   0  10  10
ALBANY        75 101  76 102  77 /  20  10   0  10  10
VALDOSTA      73 100  74 101  75 /  20  20  10  20  10
CROSS CITY    74  98  74  97  75 /  20  20  10  20  10
APALACHICOLA  77  92  78  92  78 /  10  10   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/MROCZKA/GOULD
Hazardous weather outlook, Jun 18, 5:02 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
602 AM EDT THU JUN 18 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-191015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
602 AM EDT THU JUN 18 2009 /502 AM CDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT AND FAIRLY HUMID DAY IS IN STORE FOR THE REGION TODAY
AS HIGH TEMPERATURES WILL APPROACH THE 100 DEGREE MARK ACROSS
PORTIONS OF THE INTERIOR THIS AFTERNOON. EVEN NEAR THE COAST...
HIGHS WILL LIKELY REACH THE MID 90S BEFORE THE SEA BREEZE FRONT
PASSES THROUGH WHICH WILL CREATE POTENTIALLY DANGEROUS HEAT
THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING AND A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE AT LEAST THROUGH
SATURDAY...AS A STRONG UPPER LEVEL RIDGE REMAINS IN CONTROL OVER
THE AREA. HEAT INDICES WILL BE AROUND 110 BOTH FRIDAY AND
SATURDAY AFTERNOON AND A HEAT ADVISORY WILL LIKELY BE ISSUED FOR
MOST OR ALL OF THE TRI-STATE REGION. SOME RELIEF MAY ARRIVE BY
LATE IN THE WEEKEND THROUGH MID WEEK AS THE UPPER RIDGE RETROGRADES
AND ALLOWS A WEAK COLD FRONT TO PUSH SOUTHWARD INTO THE AREA.
THERE WILL BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY AND SOME OF THE STORMS MAY BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, Jun 18, 2:23 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT THU JUN 18 2009

FLZ034-182015-
DIXIE-
323 PM EDT THU JUN 18 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DIXIE COUNTY...

* UNTIL 415 PM EDT

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROSS CITY...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jun 18, 3:05 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT THU JUN 18 2009

FLZ028-029-034-182100-
DIXIE-LAFAYETTE-TAYLOR-
405 PM EDT THU JUN 18 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DIXIE...SOUTHERN
LAFAYETTE AND TAYLOR COUNTIES...

* UNTIL 500 PM EDT/400 PM CDT/

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES NORTH OF STEINHATCHEE...MOVING SOUTHWEST
AROUND 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jun 18, 4:25 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EDT THU JUN 18 2009

FLZ028-029-182230-
LAFAYETTE-TAYLOR-
525 PM EDT THU JUN 18 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LAFAYETTE AND TAYLOR
COUNTIES...

* UNTIL 630 PM EDT/530 PM CDT/

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 13 MILES SOUTHEAST OF PERRY AND OVER PORTIONS
OF LAFAYETTE COUNTY...MOVING SOUTH-SOUTHWEST AROUND 10 MPH.

DIME SIZE HAIL...AND GUSTY WINDS UP TO AROUND 40 MPH ARE EXPECTED
WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jun 18, 5:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 PM EDT THU JUN 18 2009

FLZ028-182345-
TAYLOR-
646 PM EDT THU JUN 18 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR TAYLOR COUNTY...

* UNTIL 745 PM EDT/645 PM CDT/

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PERRY...MOVING SOUTH AROUND 10 MPH.

DIME SIZE HAIL...AND WINDS GUSTS UP AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Local storm report, Jun 18, 5:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             PERRY                   30.11N 83.58W
06/18/2009  E0.50 INCH       TAYLOR             FL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

WOOL
Local storm report, Jun 18, 5:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
654 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 W PERRY               30.11N 83.62W
06/18/2009  E1.25 INCH       TAYLOR             FL   PUBLIC

            HAIL REPORTED ON GLENN STREET.

0648 PM     HAIL             PERRY                   30.11N 83.58W
06/18/2009  E1.75 INCH       TAYLOR             FL   PUBLIC

            REPORTED ON JEFFERSON STREET.

&&

WOOL

The radar

The Tallahassee radar (KTLH), 79 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Taylor

When
June 18, 5:55 PM EST to 5:56 PM EST
Where
Taylor County, Perry
Measured
2.75 in hail
Reported by
Public
Coordinates
30.110, -83.580

Baseball size hail was reported in Perry.

Hail, Taylor

When
June 18, 5:55 PM EST to 5:56 PM EST
Where
Taylor County, 1.28 mi WSW of Perry
Measured
1.25 in hail
Reported by
Public
Coordinates
30.101, -83.599

Half dollar size hail was reported on West Glenn Street in Perry.

Hail, Taylor

When
June 18, 5:58 PM EST to 6:00 PM EST
Where
Taylor County, 0.31 mi SSW of Perry
Measured
1.75 in hail
Reported by
Public
Coordinates
30.106, -83.582

Golf ball size hail was reported on South Jefferson Street in Perry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172810, 172811, 172813.